Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Scratchy throat and cough, spitting out white particles. Using cough drops and on mucinex. Anything else?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2383 Questions
Hi, I have had a scratchy throat and cough for about 6 days now. It feels like I have a hair stuck in my throat. I don't have a lot of drainage but I do have some. Sometimes it's a productive cough, sometimes not, but it is keeping me up at night. Now I am coughing up small white particles. I do not have my tonsils anymore. Cough drops help a little and I have taken mucinex dm, no difference. I do not necessarily feel bad and am not running fever. This is getting old. Help!:-)
Posted Sun, 29 Apr 2012 in Ear, Nose and Throat Problems
Answered by Dr. Robert Galamaga 5 hours later
Hello and thank you for submitting your question.

Your question is a very good one and I will work on providing you with some good information and recommendations regarding what you're dealing with. From the information you have submitted I really believe that you weren't feeling with a viral syndrome. Sometimes with this type of syndrome you can develop a significant degree of irritation of the soft mucosa which lines the upper part of your airway as well as the back of your throat.

When this tissue becomes irritated it can sometimes lead to an inflammatory response. Some of the tissue can slough off with coughing and you might end up expressing this as particulate matter in some of your sputum. I am sure this is something which provide you a significant degree of concern but let me reassure you that these symptoms will gradually cleared within the next 7 to 10 days.

A question which is often asked by patients is when do I need an antibiotic and that is a difficult question to answer sometimes. I would say that if you develop a significant degree of persistent fevers or if you notice that your secretions start changing color more towards a yellow or XXXXXXX nature that you might consider discussing your symptoms with your doctor who may provide you with a general antibiotic. I am sure you are aware of the fact that physicians try to restrict use of antibiotics only to those patients who truly need them. In your case it is not indicated right now but if your symptoms do not clear or if they change as I have indicated you might be a candidate for treatment.

Right now you should make a real priority of hydrating yourself adequately with water. I would recommend that you drink at least 8 to 10 glasses of water per day. I would also recommend that you take a multivitamin as well as supplementary vitamin see each day for the next 10 days. this will help support your immune system. also if there is anything in your environment which might be a exacerbating your symptoms such as animal hair or animal dander as well as dust I would recommend that you try to limit your exposure to these things for the next few days. As far as over-the-counter preparations you might benefit from over the counter Claritin or zero tech which may help limit some of your secretions.

Again I am confident that your symptoms will slowly resolve over the next seven or 10 days. Continue with the recommendations which I have provided to help support your immune system. I thank you again for submitting your question. If you have any additional concerns I would be happy to address them.


Dr. Ron
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor